Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 87, NWS Springfield, MO

August 26, 2005Morgan County, Missouri

NWS Springfield, MO issued this flash flood warning at Aug 26, 2005, 9:30 AM CDT for Morgan County, Missouri. It was in force for 7 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2005, 9:30 AM CDT (14:30 UTC)
Expired
Aug 26, 2005, 4:00 PM CDT
In force
7 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Morgan County, MO

The radar

The Pleasant Hill radar (KEAX), 131 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 10:55 AM CDTFLASH FLOODStover, MOFLOODING REPORTED ALONG HIGHWAY DD NEAR THE LITTLE HAW CREEK.
Aug 26, 10:55 AM CDTFLASH FLOODStover, MOFLOODING REPORTED ALONG HIGHWAY DD NEAR THE LITTLE HAW CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 85 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 2.5 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 261430
FFWSGF
MOC141-262100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
930 AM CDT FRI AUG 26 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MORGAN COUNTY IN CENTRAL MISSOURI.

* UNTIL 400 PM CDT.

* AT 930 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NORTHERN MORGAN      
  COUNTY. THESE THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE        
  REMAINDER OF THE COUNTY THIS MORNING.

* THESE SLOW MOVING THUNDERSTORMS WILL PRODUCE ONE TO TWO INCHES OF  
  RAINFALL...WHICH WILL CAUSE FLASH FLOODING TO OCCUR. 

DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE 
ROUTES. IT ONLY TAKES A FEW INCHES OF FLOWING WATER TO CARRY 
VEHICLES AWAY.

LAT...LON 3822 9299 3827 9308 3869 9306 3868 9285
      3859 9285 3842 9264 3835 9265 3823 9272
      3820 9279

$$

IZZI
3 follow-up statements
000 
WGUS73 KSGF 261630
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 AM CDT FRI AUG 26 2005

MOC141-262100-
MORGAN MO-
1130 AM CDT FRI AUG 26 2005

...FLASH FLOOD WARNING CONTINUES FOR NORTHERN MORGAN COUNTY UNTIL 
400 PM CDT...

DOPPLER RADAR INDICATES THAT THE HEAVY RAINFALL HAS ENDED ACROSS 
MORGAN COUNTY...HOWEVER RUNOFF FROM THIS MORNINGS HEAVY RAIN WILL 
CONTINUE THIS AFTERNOON. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THAT FLASH FLOODING WAS OCCURRING IN NORTHERN MORGAN COUNTY WITH 
HIGHWAY DD WEST OF STOVER FLOODED.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD

LAT...LON 3849 9273 3844 9306 3869 9306 3868 9285

$$

IZZI
000 
WGUS73 KSGF 261942
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT FRI AUG 26 2005

MOC015-141-262100-
MORGAN MO-BENTON MO-
242 PM CDT FRI AUG 26 2005

...FLASH FLOOD WARNING CONTINUES FOR NORTHERN MORGAN AND NORTHERN 
BENTON COUNTIES UNTIL 400 PM CDT...

LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLOODING WAS OCCURRING 
OVER NORTHERN PORTIONS OF BENTON AND MORGAN COUNTIES. BENTON COUNTY 
SHERIFFS OFFICE REPORTS THAT LOW WATER CROSSINGS NEAR HIGHWAYS P AND 
E ARE FLOODED. MORGAN COUNTY SHERIFFS OFFICE REPORTS THAT THE HAW 
AND LITTLE HAW CREEKS ARE FLOODED OVER ONTO NEARBY ROADS IN NORTHERN 
MORGAN COUNTIES NEAR STOVER.

NO ADDITIONAL RAINFALL IS EXPECTED THROUGH THE LATE 
AFTERNOON...HOWEVER RUNOFF FROM THIS MORNINGS HEAVY RAIN WILL 
CONTINUE WITH FLOODING LIKELY INTO THIS EVENING.

LAT...LON 3849 9273 3844 9306 3869 9306 3868 9285

$$

IZZI
000 
WGUS73 KSGF 262036
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
336 PM CDT FRI AUG 26 2005

MOC015-141-262045-
MORGAN MO-BENTON MO-
336 PM CDT FRI AUG 26 2005

...FLASH FLOOD WARNING CONTINUE FOR NORTHERN MORGAN AND NORTHERN 
BENTON COUNTIES HAVE BEEN CANCELLED...

THE FLASH FLOOD WARNINGS WHICH WERE IN EFFECT HAVE BEEN REPLACED BY 
A FLOOD WARNING NOW IN EFFECT UNTIL 930 PM CDT.

LAT...LON 3849 9273 3844 9306 3869 9306 3868 9285

$$

IZZI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 6:40 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 26, 6:40 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
640 AM CDT FRI AUG 26 2005

...FLOODING POTENTIAL INCREASING ACROSS PORTIONS OF SOUTHEAST KANSAS
AND CENTRAL MISSOURI THIS MORNING...

.UPDATE...
LARGE LINEAR COMPLEX OF THUNDERSTORMS WAS CONGEALING FROM SOUTH
CENTRAL KANSAS TO CENTRAL MISSOURI EARLY FRIDAY. SIGNIFICANT COLD
POOL HAS BEEN GENERATED FROM CONVECTION MIGRATING ACROSS KANSAS
WHICH IS INTERSECTING AN EAST TO WEST BOUNDARY STRETCHED OUT ACROSS
CENTRAL MISSOURI. INCREASING CONCERN FOR RENEWED FLOODING THIS
MORNING ACROSS PORTIONS OF SOUTHEAST KANSAS AND CENTRAL MISSOURI
FROM FORT SCOTT TO VERSAILLES WHERE HEAVY RAINFALL FELL THURSDAY.
30 TO 40 KT LOW LEVEL JET CONTINUED TO FEED THE CONVECTION BUT WAS
BEGINNING TO VEER. WHILE CONVECTION WILL TRANSLATE
EASTWARD...ACTIVITY WILL DEVELOP SOUTHWARD ALONG THE LEADING EDGE OF
THE COLD POOL. THIS COULD LEAD TO TRAINING CELLS ACROSS AREAS THAT
ALREADY SATURATED.

FOSTER

&&

.DISCUSSION...
AN INTRIGUING WEATHER SITUATION HAS SET UP THIS MORNING...WITH
NUMEROUS MESOSCALE FEATURES NEEDING TO BE CONSIDERED INTO CREATING
AN ACCURATE FORECAST THROUGH TODAY AND TONIGHT.  THIS FORECAST WAS
NOT EASY...BUT ULTIMATELY I THINK MOST LOCATIONS ACROSS EXTREME
SOUTHEAST KANSAS AND THE MISSOURI OZARKS WILL EXPERIENCE ANOTHER
ROUND OF RAINFALL WITHIN THE NEXT 24 HOURS.  ALL FORECAST ELEMENTS
THROUGH THE FIRST AND SECOND PERIODS WERE THE PRIMARY CHALLENGES
THIS MORNING.

SHORT TERM (TODAY AND TONIGHT)...
FIRST OF ALL...NONE OF THE MODELS HAVE A SNIFF ABOUT QPF AND
PRECIPITATION CHANCES TODAY AND TONIGHT...SO WE CAN PRETTY MUCH
THROW THAT OUT.  THE COMPLEX OF THUNDERSTORMS TRACKING ACROSS KANSAS
AND NEBRASKA HAS DEVELOPED FROM AN EMBEDDED 200MB SPEED MAX AND
ASSOCIATED SHORTWAVE THAT IS ROTATING AROUND A LARGE UPPER CYCLONE
OVER SOUTHERN CANADA.  MEANWHILE...ANOTHER CLUSTER OF STORMS HAS
DEVELOPED ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI...CAUSED BY
ENHANCED ISENTROPIC PRESSURE ADVECTION FROM A 35 TO 40 KNOT LOW
LEVEL JET FLOWING ACROSS CENTRAL AND EASTERN KANSAS.  TODAY AND
TONIGHTS FORECAST IS PRETTY MUCH DEPENDENT UPON HOW ALL OF THIS
CONVECTION EVOLVES THIS MORNING.

THE STORM COMPLEX OVER KANSAS CONTINUES TO PROGRESS EAST WITH A
SLIGHT COMPONENT TO THE SOUTH THIS MORNING.  OUTFLOW AND COLD POOL
EFFECTS WILL BECOME THE PRIMARY LIFTING MECHANISM TODAY FOR RAIN
ACROSS SE KANSAS AND SOUTHWESTERN QUADRANT OF MISSOURI.  ALL OTHER
INGREDIENTS SUCH AS MOISTURE AND INSTABILITY WILL BE PRESENT WITHIN
THE AIRMASS ACROSS THE REGION TODAY AND TONIGHT.  ANOTHER BOUNDARY
THAT WILL NEED TO BE MONITORED STRETCHES FROM MONETT TO CHANUTE TO
AROUND SALINA KANSAS.  A FEW SHOWERS HAVE ALREADY FIRED ALONG THIS
FEATURE...AND MAY BECOME MORE OF A FACTOR THIS AFTERNOON AS THE
ENVIRONMENT DESTABILIZES.

SEVERAL POTENTIAL HAZARDS MAY EXIST WITHIN TODAY AND TONIGHTS
ENVIRONMENT.  AREAS SOUTH OF THE PRIMARY COLD POOL WILL BECOME VERY
UNSTABLE THIS AFTERNOON WITH ML CAPES APPROACHING 3000 J/KG.
DOESNT APPEAR AS THOUGH MUCH OF A CAP WILL EXIST WHILE NORMALIZED
CAPES WITHIN THE HAIL GROWTH LAYER (-10 - -30 DEGREE C) LOOKS
SUFFICIENT FOR LARGE HAIL.  AN INVERTED V LIKE STRUCTURE SHOULD
MATERIALIZE WITHIN THE LOWER TROP...SUGGESTING THAT MICROBURSTS ARE
POSSIBLE.  AND LAST BUT CERTAINLY NOT LEAST...FLOODING AND FLASH
FLOODING IS LIKELY GIVEN EXPECTED PWAT VALUES ON THE ORDER OF 1.8
INCHES.  STORM MOTION WILL BE SLOW AND RECENT RAINFALL HAS SATURATED
SOILS IN MANY AREAS.  DETAILS WILL BE MENTIONED IN THE HWO...ALONG
WITH A FLOOD WATCH THAT WILL BE POSTED THIS MORNING FOR THE ENTIRE
CWA.

TEMPERATURES NOT ONLY TODAY...BUT FOR THE NEXT SEVERAL DAYS COULD
POSSIBLY BE COOLER THAN GUIDANCE OUTPUT GIVEN THE WET ANTECEDENT
CONDITIONS.  UPPER 80S AND LOW 90S SHOULD PAN OUT WELL FOR THIS
AFTERNOON...WITH MID 90S POSSIBLE OVER FAR SOUTHWESTERN MISSOURI
(INCLUDING JOPLIN) WHERE DRIER SOILS EXIST.

LONG TERM (SATURDAY - THURSDAY)...
THE AREA ASSUMES A POSITION UNDER NORTHWEST FLOW ALOFT...ALONG WITH
BUILDING HIGH PRESSURE AT THE SURFACE.  ULTIMATELY...MOISTURE
CONTENT WILL SIGNIFICANTLY DECREASE THIS WEEKEND AND NEXT
WEEK...PROMOTING A DRY FORECAST.  ALSO...TROPICAL STORM KATRINA IS
EXPECTED TO STRENGTHEN OVER THE GULF AND MAKE A SECOND FLORIDA
LANDFALL OVER THE PANHANDLE.  THIS WILL HELP CONFINE DEEP MOISTURE
OVER THE SOUTHEASTERN CONUS.  THEREFORE...WILL CONTINUE A DRY
FORECAST THROUGH ALL OF THE EXTENDED.

THE GFS SUPPORTS NORTHEAST FLOW ACROSS THE REGION THROUGH MUCH OF
THE WEEK.  TEMPERATURES WILL COOL TOWARD CLIMATOLOGY WITH HIGHS IN
THE MID AND UPPER 80S...WHILE LOWS COOL INTO THE LOW TO MID 60S ON A
DAILY BASIS.  THE AIR WILL FEEL MUCH MORE COMFORTABLE WITH THE
DECREASE IN HUMIDITY.

CRAMER

&&

.AVIATION...
A LARGE COMPLEX OF THUNDERSTORMS FROM SOUTH CENTRAL KANSAS INTO
CENTRAL MISSOURI WILL IMPACT THE AREA TODAY. AN OUTFLOW BOUNDARY
WILL SURGE AHEAD OF THESE STORMS AND REACH THE JOPLIN TERMINAL
AROUND 15Z AND MAY REACH SPRINGFIELD BY 17Z CAUSING WINDS TO SHIFT
TO THE NORTHWEST. IT REMAINS UNCERTAIN IF THUNDERSTORMS WILL REACH
THE JOPLIN OR SPRINGFIELD TERMINALS THIS MORNING...BUT THE POTENTIAL
FOR THUNDERSTORMS WILL INCREASE THIS AFTERNOON INTO THE EVENING. VFR
CONDITIONS WILL BE THE RULE AWAY FROM THE STORMS. LOCALIZED MVFR
CONDITIONS WILL BE POSSIBLE UNTIL 14Z IN PATCHY LIGHT FOG. ALTHOUGH
TIMING IS IN QUESTION... PILOTS SHOULD EXPECT AREAS OF MVFR
CONDITIONS THIS AFTERNOON AND EVENING IN SCATTERED THUNDERSTORMS AND
HEAVY RAIN.

FOSTER

&&

SGF WATCHES/WARNINGS/ADVISORIES...
.MO...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY.
.KS...FLOOD WATCH FOR ALL COUNTIES THROUGH 6AM SATURDAY.

WFO SGF
Hazardous weather outlook, Aug 26, 4:38 AM CDT, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 AM CDT FRI AUG 26 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-270945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
438 AM CDT FRI AUG 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS CONTAINING LARGE HAIL UP TO THE SIZE OF QUARTERS
 AND DAMAGING WINDS IN EXCESS OF 70 MPH. FLOODING AND FLASH
 FLOODING IS ALSO LIKELY WITH SLOW MOVING OR TRAINING THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

 STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER ALL OF
 EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS THIS AFTERNOON AND
 TONIGHT.

  DISCUSSION:

 THE OSAGE PLAINS AND MISSOURI OZARK REGION COULD EXPERIENCE A
 A SUBSTANTIAL SEVERE WEATHER AND FLOODING EPISODE THIS AFTERNOON
 AND TONIGHT. A COMPLEX OF THUNDERSTORMS OVER KANSAS AND NORTHERN
 MISSOURI WILL ALLOW AN OUTFLOW BOUNDARY TO SAG INTO THE OZARKS
 LATER TODAY. MEANWHILE...HIGH MOISTURE CONTENT ALONG WITH AFTERNOON
 HEAT WILL CREATE A VERY UNSTABLE ATMOSPHERE...CAUSING STRONG TO
 SEVERE THUNDERSTORMS TO ERUPT. THESE STORMS WILL BE CAPABLE OF
 PRODUCING HAIL UP TO THE SIZE OF QUARTERS ALONG WITH DAMAGING
 WIND GUSTS IN EXCESS OF 70 MPH.

 THE COMBINATION OF MOIST SOILS...AN AIRMASS RICH IN MOISTURE
 CONTENT...AND THE EXPECTED SLOW MOVEMENT OF THUNDERSTORMS WILL
 LIKELY LEAD TO FLOODING AND FLASH FLOODING WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

 ISOLATED THUNDERSTORMS ARE AGAIN POSSIBLE ACROSS SOUTHERN AND CENTRAL
 MISSOURI ON SATURDAY. BRIEF PERIODS OF HEAVY RAIN AND CLOUD TO
 GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
 TONIGHT OVER MUCH OF THE OUTLOOK AREA. EMERGENCY MANAGERS AND
 LOCAL SPOTTERS SHOULD STAY TUNED TO LATER FORECASTS...
 STATEMENTS...AND WARNINGS CONCERNING THIS DEVELOPING WEATHER
 SITUATION.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

CRAMER

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:47 AM CDTFlash Flood WarningSGFBenton6 hr
Aug 26, 11:07 AM CDTFlash Flood WarningSGFMiller5 hr
Aug 26, 4:53 PM CDTSevere Thunderstorm WarningSGFGreene41 min
Aug 26, 5:31 PM CDTSevere Thunderstorm WarningSGFChristian15 min
Aug 26, 6:04 PM CDTSevere Thunderstorm WarningSGFOzark41 min
Aug 26, 6:43 PM CDTSevere Thunderstorm WarningSGFOzark30 min

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.